Opioids are a major class of drugs often used to treat pain. Opioid-induced constipation (OIC) is common in people treated with opioids, with between 40 and 95 percent of individuals developing OIC (Kumar, Barker & Emmanuel, 2014). The mechanics of OIC differ from regular constipation. This can make it difficult to manage and treat. The battle between opioid-induced gastrointestinal (GI) effects and pain management can be challenging.
Most opioids control pain by binding to receptors in the central nervous system. However, they also bind to receptors in other locations such as the GI tract. This process can then inhibit or slow bowel movements, causing constipation. When you are constipated, you may feel unhealthy and unattractive, especially if bloating is involved. You may also have bouts of unexpected diarrhea, especially if you have not been able to have a bowel movement for several days. Constipation can impair the overall quality of life.
Different opiates may impair your GI system more than others. If you are experiencing OIC, your doctor may suggest rotating medications to find one that is more tolerable to your system. Your doctor may also recommend that you start taking a laxative when you begin opioid therapy and continue on the laxative throughout your treatment. Lifestyle changes may also be recommended, such as regular exercise and drinking plenty of water. Mu-opioid receptor antagonists are known to be safe and effective for the treatment of OIC and may lessen the constipation side effects according to the American Journal of Gastroenterology (2013). If you are bothered by opioid-induced constipation, talk to your doctor about your treatment options before making changes to your pain medication.
See More Helpful Articles:
Alternative Treatments for Constipation
10 Ways to Vacation with Chronic Pain
How to Talk to Doctors about Pain